Case Study: Mrs. J.
It is necessary for an RN-BSN-prepared nurse to demonstrate an enhanced understanding of the pathophysiological processes of disease, the clinical manifestations and treatment protocols, and how they affect clients across the life span.
Evaluate the Health History and Medical Information for Mrs. J., presented below.
Based on this information, formulate a conclusion based on your evaluation, and complete the Critical Thinking Essay assignment, as instructed below.
Health History and Medical Information
Mrs. J. is a 63-year-old married woman who has a history of hypertension, chronic heart failure, and chronic obstructive pulmonary disease (COPD). Despite requiring 2L of oxygen/nasal cannula at home during activity, she continues to smoke two packs of cigarettes a day and has done so for 40 years. Three days ago, she had sudden onset of flu-like symptoms including fever, productive cough, nausea, and malaise. Over the past 3 days, she has been unable to perform ADLs and has required assistance in walking short distances. She has not taken her antihypertensive medications or medications to control her heart failure for 3 days. Today, she has been admitted to the hospital ICU with acute decompensated heart failure and acute exacerbation of COPD.
The following medications administered through drug therapy control her symptoms:
Critical Thinking Essay
In 750-1,000 words, critically evaluate Mrs. J.’s situation. Include the following:
You are required to cite to a minimum of two sources to complete this assignment. Sources must be published within the last 5 years and appropriate for the assignment criteria and relevant to nursing practice.
Prepare this assignment according to the guidelines found in the APA Style Guide, located in the Student Success Center. An abstract is not required.
This assignment uses a rubric. Please review the rubric prior to beginning the assignment to become familiar with the expectations for successful completion.
Mrs. J, a 63-year-old woman with a medical history of chronic heart failure, hypertension, and COPD was admitted to the hospital ICU with acute exacerbation of COPD and acute decompensated heart failure. In this critical thinking essay, we will evaluate Mrs. J’s health status, clinical manifestations, nursing interventions, and medications’ appropriateness, as well as provide a teaching plan for rehabilitation, education on medication, and nursing interventions to prevent problems caused by multiple drug interactions. Additionally, we will discuss cardiovascular conditions that may lead to heart failure, COPD triggers that can increase the exacerbation frequency, resulting in return visits and options for smoking cessation.
1. Describe the clinical manifestations present in Mrs. J:
Mrs. J’s subjective data included anxiety, feeling like she could not get enough air, the feeling of her heart “running away,” and exhaustion. Her objective data was a height of 175 cm, weight of 95.5 kg, vital signs such as T 37.6°C, HR 118 and irregular, RR 34, BP 90/58, peripheral pulses 1+ and S1, S2, S3 present. Her cardiovascular data showed a ventricular rate of 132 and atrial fibrillation, bilateral jugular vein distention, and crackles with distant PMI at the sixth ICS. Her respiratory data recorded pulmonary crackles, decreased breath sounds right lower lobe, coughing frothy blood-tinged sputum, and SpO2 82%. Finally, her gastrointestinal data recorded bowel sounds present, and a hepatomegaly was present in the liver, 4 cm below the costal margin.
2. Discuss whether the nursing interventions at the time of her admissions were appropriate for Mrs. J. and explain the rationale for each of the medications listed:
The nursing interventions were appropriate. Mrs. J was given IV furosemide to reduce fluid overload in the lungs and legs. Enalapril was given to make it easier for the heart to pump blood effectively, and Metoprolol was given to decrease heart rate and blood pressure. IV morphine sulfate was given to control pain and anxiety. Inhaled short-acting bronchodilator and inhaled corticosteroids were given to open the airways and help with breathing. Finally, oxygen was delivered at 2L/NC to increase oxygen saturation. The rationale is to reduce fluid overload, make it easier for the heart to pump blood effectively, decrease heart rate and blood pressure, control pain and anxiety and provide respiratory support.
3. Describe four cardiovascular conditions that may lead to heart failure and what can be done in the form of medical/nursing interventions to prevent the development of heart failure in each condition:
The four cardiovascular conditions that may lead to heart failure are coronary artery disease, hypertension, cardiomyopathy, and heart valve disease. Preventive measures to address each condition include risk factor modification such as healthy diet, physical activity, smoking cessation, medication use, and regular checkups.
For coronary artery disease, medication could include aspirin or other blood-thinning medication, beta-blockers, or nitroglycerin to reduce the risk of heart attack.
For hypertension, medication could include diuretics, angiotensin-converting enzyme inhibitors, angiotensin receptor blockers, beta-blockers, and calcium channel blockers can reduce blood pressure.
For cardiomyopathy, medication could include ACE inhibitors, angiotensin receptor blockers, beta-blockers, and aldosterone antagonists can improve the heart’s function.
For heart valve disease, medication may include diuretics or angiotensin-converting enzyme inhibitors (ACE inhibitors) to reduce the workload on the heart and treat symptoms such as shortness of breath.
4. Taking into consideration the fact that most mature adults take at least six prescription medications, discuss four nursing interventions that can help prevent problems caused by multiple drug interactions in older patients. Provide a rationale for each of the interventions you recommend:
Following nursing interventions can help prevent problems caused by multiple drug interactions in older patients:
a. The healthcare team should conduct a comprehensive medication review to identify potential drug-drug interactions and consider the number of medications or doses prescribed.
b. Ensure that the prescribed medication is appropriate for the patient’s clinical status,
c. Educate patients and caregivers about medication management, including the importance of taking medication with meals or snacks to reduce the risk of adverse events.
d. Using an electronic prescribing system to monitor for drug interactions, contraindications or allergy alerts to avoid potential medication errors.
5. Provide a health promotion and restoration teaching plan for Mrs. J., including multidisciplinary resources for rehabilitation and any modifications that may be needed. Explain how the rehabilitation resources and modifications will assist the patients’ transition to independence:
To promote the health and restoration of Mrs. J, a multidisciplinary approach is vital. A team of healthcare professionals comprising physicians, nurses, respiratory therapists, dietitians and physical or occupational therapists is essential. The following teaching plan and interventions will promote health and restore independence for Mrs. J:
a. Encourage smoking cessation.
b. Discuss the importance of maintaining medication compliance and the effects of their medication on their health status.
c. Provide education regarding the significant role of a healthy diet and regular physical activity in reducing the severity of chronic diseases such as COPD, hypertension, and heart disease.
d. Provide patient-centered education regarding COPD triggers, medication regimen, nutritional management, and essential elements of chronic disease self-management.
e. Encourage consultations with patient-centered rehabilitation resources, such as pulmonary rehabilitation and cardicare, which can assist patients to restore exercise tolerance and manage chronic disease symptoms.
6. Describe a method for providing education for Mrs. J. regarding medications that need to be maintained to prevent future hospital admission. Provide rationale:
The following method may be helpful for providing Mrs. J education on medications:
a. Develop a medication reconciliation worksheet to ensure that the appropriate medication has been prescribed.
b. Provide written information including medication name, dose, frequency, the reason for taking the medication, and possible side effects.
c. Explain the importance of taking medications as prescribed to achieve optimal health outcomes.
d. Provide information to promote medication adherence such as pillboxes, medication reminder apps, or calendars.
e. Discuss potential side effects or adverse reactions that may signify potential problems.
7. Outline COPD triggers that can increase exacerbation frequency, resulting in return visits. Considering Mrs. J.’s current and long-term tobacco use, discuss what options for smoking cessation should be offered:
The specific COPD triggers that may increase exacerbation frequency and cause return visits include tobacco smoke, air pollution, respiratory infections, change in temperature, and exposure to dust or chemicals.
Given Mrs. J’s current and long-term history of tobacco use, options for smoking cessation should be offered, including nicotine replacement therapy, medications, and behavioral therapy to increase the likelihood of success. Additionally, it is important to provide education on the harmful effects of tobacco use, promote tobacco cessation and management strategies, and identify appropriate resources for smokers to receive support to quit. A partnering of counseling from healthcare providers and psychological intervention can help promote tobacco smoking cessation further.
#Case #Study #RNBSNprepared #nurse